Tuesday, April 22, 2014

Thanks ~ but NO Thanks

Why do people see the advice from physicians and pharmaceuticals, as the GOLDEN rule.  I appreciate what they have to say, but if I chose not to go that route why is my decision of lesser value.  I've done my research and I'm not too comfortable forging ahead with what they recommend.  
I think the push for another MRI by my neurologist was a ploy or scare tactic to get me to consider going on a disease modify drug.  The 2.5 hr long MRI I had last week didn't turn out too well.  They took images of my head, neck, AND back this time that's why it took so long.  I wanted all done at the same time as I figured I was already there so just get it done. I was given a disk of the images to take home for my records and with my "untrained" eye I could see the progression of MS.  Unfortunately I received an email from my neurologist and in the text it confirmed my hunch.  Per Dr.  "MRI of your brain does look worse (MS) with 4 new enhancing lesions and one new in upper thoracic cord. Some progressive T1 lesions."  This is in addition to the lesions I already have.  "Enhancing" means they are new and active, when the contrast/dye is administered and an active lesion is "firing" it will turn a bright white so it's very visible.  Once my exacerbation/relapse goes away the lesion is still there, but it is grey in color.  The images also had shown that it has migrated down into my back, sigh.  SO I now have lesions in my brain, optic nerves, and Spinal cord in my neck and back. I kinda new things weren't right as I've had so many sensitivity issues along with lots of fatigue and vision problems.  Bummer, I hate it when I'm right sometimes.
She also stated that one of my liver functions is elevated, so I need to go in and have that rechecked in 1 month.  Not sure what that's all about, but I'm hoping it's nothing too worry about.  I have enough on my plate as it is.
Of course the PUSH is to go back on a disease modifying drug.  I have tried Copaxone which was a daily injection that left massive welts n bruises throughout my body, I was thankful that it didn't work.  With multiple relapses and more new lesions on Copaxone, they switched me to Tysabri, which is a once a month 3hr infusion done at the hospital.  I have to say I was scared to death of this one.  It's one that comes with possible serious life altering side effects.  BUT, I embraced my next challenge and much to my surprise......I worked!.....
On my MS.  
But what it was doing to my immune system was tragic.  I was diagnosed with Malignant Melanoma and multiple Atypical cells because it dropped my immunse system too well, so that was the end of Tysabri.  There are new drugs out there for MS and even ones that are in pill form so no more hour long infusions at the hospital and no more needles.  How cool is that?
Well I'm NOT sold on them.  
They are too new for me and the damage they could do..... I believe they haven't been out long enough to know what dangers lurk.  MS meds are nasty, damaging, drugs...ones to not take likely.  I have found that out more with my personal experiences along with the infinite side effect lists.  I had always thought that "I'll be ok, I won't have any side effect, it'll be fine" , but reality was the drugs were hurting me and possible more then the MS was.  
The new drug that they highly recommend for me is called Tecfidera Biogen Oral (Dimethyl Fumarate) formerly known as BG12.  I was/am leery of any of the MS meds so I do what I always do....Research.  It's so new that I don't think they know what all the side effects and damage is going to be, from being on it.  There are findings, in this article here showing people getting a serious brain infection called PML (progressive multifocal leukoencephalopathy) from being on this drug.  So what else will be coming out in the following months or years about this drug about what it does to a person after being on it.  I don't want to be a guinea pig!  I have to say the more research I do the more I'm opting out of going on it.  I know the neurologist is going to be very disappointed as that's all they know, "I've got a pill for that and if you have this or that side effect we can start you on x y z  pills too".  



What a snowball effect, One that will not make my MS go away and one that potentially could make me even sicker.  SIGH!  I've been down that road before and it's NOT pretty.
Back onto my research......Dimethyl Fumarate aka Tecfidera after I looked into it more is also the same crap they put in those drying packages that are put in with shoes, leather goods, and such to keep away moisture and mold.  UM......seriously you want me to pop a pill that also does what?!?!  I found this article where there is a lawsuit out for people having severe allergic reactions to the stuff just by coming in contact with products that had this chemical/drug shipped with it.  
Scary shit!!  
No wonder the side effects MOST people are complaining about on the MS Tecfidera forum groups is ~ severe flushing/itching/burning of the skin, nausea, vomiting, diarrhea, hair loss, major stomach pain and cramping, and heartburn.  This drug can also destroy Liver functions (remember my numbers are already off), Kidney function, and drop the white blood count so fighting off infections are much more difficult (didn't I already go through this and ending up with cancer).  
COME ON PEOPLE ~It's your body trying to fight off this poison you are putting in your body.  Maybe it's just me but, thanks NO thanks.... I'm going to pass!  I'll take my chances.  Call me crazy but I'm more afraid of the drug then I am of MS right now.   
I'm suppose to try and be less stressed as stress is a HUGE trigger for MS and I don't think me feeling like total shit for months on end is going to help out.  YES ~ I've seen on the forums the majority of people are sick for months, some needing hospitalizations, and some even resorting to quitting the med as they couldn't tolerate the side effects any more.   I've also seen people say that they are SO SICK, but they are going to stick with it in hopes to make MS better.  That's just crazy!  I'm not so sure this is the yellow brick road on want to get on.  I'll stick with trying to eat right, exercise, and slowing down more to "smell the roses".  I don't know what I did or why I had to get MS, but I HAVE MS AND THERE IS NO CURE....... yet!  There is NO magic pill !!!  I will be determined and dedicated to making MYSELF healthy in hopes if I give my body the right tools it will do it's job and repair the damage.  When my time comes......my time comes.   
It is what it IS!
What a rebel ... right?!?  This goes back to my first statement...why is it that when I decide to be healthier I'm poopoo'd, but when the holy'r then MD wants to pump my body with poison and possibly make me sicker they are looked at as amazing.  
I say this with Danny all the time.....in the medical field there are MANY things that CAN be done, but are the being do to him or for him?  
BIG difference!!  
I want a quality of life not a quantity.  Hard as it is to except we ALL are terminal, we are ALL dieing with every day we are one day closer.....some have it harder and some have it shorter.  All I know is I have MS and someday I'm going to die, but until mt day is up I'm doing to enjoy my days as much as I can and hope for the best.  That's all I can do!  I'm not going to sit around and stress myself out with things that I can not control, as that is no good for anyone.  I got another crap hand and I have to play this one out too.  Maybe there will be a treatment out there that is right for me someday, but right now......I just don't see one.
I go in to talk again with the Neurologist in a few weeks, maybe she can shed light some light on this, but I always have the thinking that they are looking at it from a Dr's perspective and NOT the patients.  I wonder if I ask her if she'd do it if she was in my shoes...........
would I get a honest answer?

No comments: